Nevada, 2003

Flash Flood in Nevada, August 15, 2003

August 15, 2003 · NWS VEF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 15, 1:30 PM PST, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 15, 1:30 PM PST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
230 PM PDT FRI AUG 15 2003

.SYNOPSIS...A LOW PRESSURE SYSTEM MOVING INTO ARIZONA WILL COMBINE
WITH A MOIST AND UNSTABLE AIR MASS TO PRODUCE SHOWERS AND
THUNDERSTORMS ACROSS MUCH OF THE REGION TONIGHT AND SATURDAY. THE
LOW WILL BEGIN TO MOVE NORTHEAST SUNDAY WITH SOMEWHAT DRIER AIR
MOVING IN FROM THE WEST.

&&

.DISCUSSION...THUNDERSTORMS HAVE BEEN DEVELOPING NICELY THIS
AFTERNOON IN THE AREA WHICH RECEIVED ABUNDANT SUNSHINE THIS MORNING
AND EXPECT THIS DEVELOPMENT TO CONTINUE AND TO SPREAD TO THE
SOUTHWEST TONIGHT. SO FAR THE STRONGEST STORMS HAVE BEEN IN REMOTE
LOCATIONS OF NORTHERN MOHAVE COUNTY. BASED ON CURRENT SATELLITE AND
RADAR TRENDS COMBINED WITH MODELS...CURRENT LOCATION OF FLASH FLOOD
WATCH ACROSS MOST OF MOHAVE AND INTO FAR SOUTHEAST SAN BERNARDINO
COUNTY LOOKS GOOD. THIS IS WHERE BEST MOISTURE AND INSTABILITY IS
AND WHERE THE FLOW WILL LIKELY TAKE CURRENT CONVECTION. THUNDERSTORM
CHANCES TAPER OFF FARTHER NORTHWEST AND EXPECT NO THUNDERSTORM
ACTIVITY TONIGHT OVER ESMERALDA AND NORTHWEST NYE AND INYO COUNTIES.
SOME STORMS MAY CLIP SOUTHEAST INYO COUNTY HOWEVER. STILL LOOKS
MOIST AND FAIRLY UNSTABLE SATURDAY ACROSS THE EASTERN PORTION OF THE
FORECAST AREA BUT NOT AS MUCH DYNAMICAL LIFT EXPECTED AS THE UPPER
LOW WEAKENS. STILL LOOKS TOO DRY AND STABLE OVER THE WESTERN PORTION
FOR ANY THUNDERSTORM DEVELOPMENT. MODELS DIFFER SOME FOR SUNDAY BUT
GENERALLY LOOKS LIKE THE UPPER TROUGH MOVING EAST THROUGH THE
PACIFIC NORTHWEST WILL HELP KICK OUR SOUTHWEST LOW TO THE NORTHEAST
A BIT...ALLOWING SOME DRIER AIR TO MOVE IN FROM THE WEST. WILL LIMIT
THUNDERSTORM CHANCES TO MAINLY MOHAVE AND LINCOLN COUNTY AND BRING
TEMPS UP A BIT.

&&

.LONG TERM...TUESDAY THROUGH FRIDAY WILL SEE A DRYING TREND AS
SHORTWAVE RIDGING BUILDS IN AFTER DEPARTURE OF THE WEEKENDS TROUGH
TO THE NORTHEAST. THERE WILL STILL BE SOME RESIDUAL MOISTURE IN
MOHAVE COUNTY TUESDAY AND WEDNESDAY TO LEAVE IN SOME SLIGHT CHANCE
POPS WHILE ELSEWHERE SOUTHWEST FLOW WILL BE RESPONSIBLE FOR SOME
DRYING AND WARMING. CONCERN IS FOR THURSDAY AND FRIDAY AS GFS AND
UKMET SHOW POTENTIAL OF DRAWING UP MOISTURE FROM THE SOUTH. NOT
CONFIDENT OF THIS BUT HAVE UPPED POPS IN MOHAVE COUNTY THURSDAY TO
REFLECT THIS.

&&

.LAS...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR MOHAVE AND EXTREME
SOUTHEAST SAN BERNARDINO COUNTIES FROM NOON UNTIL 9 PM.

&&

HARRISON/JACQUES
Hazardous weather outlook, Aug 15, 5:10 AM PST, 13 hours 5 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-161300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
610 AM PDT FRI AUG 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN
NEVADA/NORTHWEST ARIZONA

.DAY ONE...TODAY
A LOW PRESSURE SYSTEM MOVING EAST INTO ARIZONA TODAY WILL COMBINE
WITH A MOIST AND UNSTABLE AIR MASS TO PRODUCE SCATTERED
THUNDERSTORMS...WITH HEAVY RAIN POSSIBLE OVER NORTHWEST ARIZONA. A
FLASH FLOOD WATCH IS IN EFFECT FOR MOHAVE COUNTY ARIZONA AND EXTREME
SOUTHEAST SAN BERNARDINO COUNTY NEAR THE COLORADO RIVER FROM NOON
UNTIL 9 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
SATURDAY ACROSS MUCH OF THE AREA AS THE LOW PRESSURE SYSTEM SLOWLY
MOVES NORTH FROM ARIZONA INTO SOUTHERN UTAH. THE THREAT OF HEAVY
RAIN WITH SOME STORMS MAY STILL EXIST ACROSS SOUTHERN NEVADA...
NORTHWEST ARIZONA AND FAR SOUTHEAST CALIFORNIA. DRIER FLOW WILL
SPREAD OVER THE REGION SUNDAY THROUGH THURSDAY FOR A DIMINISHING
THREAT OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS NOT ANTICIPATED BUT WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

The radar

The Cedar City radar (KICX), 178 km away, was scanning. The volume nearest the first event began at 02:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lincoln

When
August 15, 6:15 PM PST to 7:55 PM PST
Where
Lincoln County, Caliente
Reported by
LAW ENFORCEMENT
Coordinates
37.643, -114.877 (the zone’s center; the record gives no point)

An intense thunderstorm produced flash flooding in and around the town of Caliente. Several roads in town were impassable from mud and debris.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2003Every state in 2003This day in weather historyWarnings in Nevada, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378065.